Reaction to Vancomycin may cause Red Man Syndrome

Red man syndrome is a situation that can occur immediately or after a few days of using the antibiotic vancomycin due to a hypersensitivity reaction to this drug. This medicine can be used for the treatment of orthopedic diseases, endocarditis and common skin infections but it should be used with care to avoid this possible reaction.

The main symptom of this syndrome, which is also known as red neck syndrome, is the intense redness in the whole body and itching that must be diagnosed and treated by the doctor, and it may be necessary to remain in the hospital's ICU.

Signs and symptoms

The signs and symptoms that characterize this syndrome are:

  • Intense redness in the legs, arms, belly, neck and face;
  • Itching in the reddish regions;
  • Swelling around the eyes;
  • Muscle spasms;
  • There may be difficulty in breathing, chest pain and low blood pressure.

In the most severe cases, there may be a lack of oxygen in the brain, purplish hands and lips, fainting, involuntary loss of urine and feces and shock that characterize anaphylaxis.

The main cause of this disease is the rapid application of the antibiotic vancomycin directly into the vein, however, it can also appear when the medicine is used correctly, with at least 1 hour of infusion, and it can appear on the same day or even, days after the its use.

So, if the person used this medication but has already been discharged from the hospital and has these symptoms, they should go to the emergency room to start treatment immediately.

Treatment

The treatment must be guided by the doctor and can be done with the cessation of the use of the medicine and with the taking of anti-allergic remedies such as diphenhydramine or Ranitidine as an injection. It is usually necessary to use medicines to increase blood pressure and regulate the heartbeat such as adrenaline.

If breathing is difficult, it may be necessary to wear an oxygen mask and depending on the severity, the person may need to be connected to breathing apparatus. To regulate breathing, corticosteroid drugs such as Hydrocortisone or Prednisone can be used.

Signs of improvement

The signs of improvement appear soon after the start of treatment with the necessary medicines and the individual can be discharged after it is verified that the symptoms are controlled and the blood tests, pressure and cardiac functioning are normalized.

Signs of worsening and complications

The signs of worsening appear when treatment is not performed and can have serious complications that endanger the individual's life by leading to cardiac and respiratory arrest.